MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 32MM, +4MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED

STRYKER ORTHOPAEDICS-MAHWAH ALUMINA V40-FEMORAL HEAD 32MM, +4MM NK; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Catalog Number 6565-0-232
Medical Device Problem Codes Material Deformation (2976); Noise, Audible (3273)
Health Effect - Clinical Code Injury (2348)
Date of Event 12/26/2007
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An event regarding wear and noise involving a ceramic head was reported.The event was confirmed through medical review.Method & results: device evaluation and results: could not be performed as the subject device was not returned.Medical records received and evaluation: a review of the primary, revision operative reports, office notes and x-rays by the consulting clinician indicated that "no examination of the explanted components, no x-rays of the dislocated right total hip, and no follow-up subsequent to the (b)(6) 2009 visit are available.The dislocations occurred after revision of the acetabular component to a competitor product.The squeaking of the right ceramic-ceramic total hip was first reported in (b)(6) 2007 and described on an office visit on (b)(6) 2007.At revision, as well as noted by me on x-ray, the right acetabular component was described as vertical and excessively anteverted.This could have resulted in repeated subluxation of the alumina head explaining the stripe wear noted at revision.Increased squeaking has been noted in ceramic-ceramic hip arthroplasties in which the acetabular component is more vertical than nominal.This may be relevant in this case." device history review indicated the devices accepted into final stock from the reported lot were free from discrepancies.Complaint history review: there has been no other event for the lot referenced.Conclusion: the reported event was confirmed.However, a root cause could not be determined on the basis of the review of the medical records indicating "a review of the primary, revision operative reports, office notes and x-rays by the consulting clinician indicated that "no examination of the explanted components, no x-rays of the dislocated right total hip, and no follow-up subsequent to the (b)(6) 2009 visit are available.The dislocations occurred after revision of the acetabular component to a competitor product.The squeaking of the right ceramic-ceramic total hip was first reported in (b)(6) 2007 and described on an office visit on (b)(6) 2007.At revision, as well as noted by me on x-ray, the right acetabular component was described as vertical and excessively anteverted.This could have resulted in repeated subluxation of the alumina head explaining the stripe wear noted at revision.Increased squeaking has been noted in ceramic-ceramic hip arthroplasties in which the acetabular component is more vertical than nominal.This may be relevant in this case." stryker orthopaedics conducted an investigation to evaluate reports of audible noise during motion involving trident ceramic bearing systems.An analysis of the overall complaint data, and additional information concerning this evaluation is documented in a capa.Stryker orthopaedics determined that the root cause of squeaking is associated with repetitive edge loading of the femoral bearing against the edge of the ceramic insert.Edge loading, the mechanism by which a wear scar (stripe wear) is generated on the ceramic bearing surfaces, is primarily associated with impingement, joint laxity, and implant orientation.Based on laboratory testing the combinations required to produce an audible noise are multi-factorial and include the right combination of load, contact stress, load transition and lubrication conditions with the presence of stripe wear being a critical factor.If devices and / or additional information become available, this investigation will be reopened.Not returned.
 
Event or Problem Description
It was reported that the patient, "had a trident hemispherical right hip replacement surgery on (b)(6) 2006." it is further reported that, "on (b)(6) 2007, the patient underwent revision of the right hip." per review of medical records [.] "on (b)(6) 2007 it was noted she "began to notice squeaking on right hip since (b)(6) 2007, increasing, and now grinding-like and rusty door closing".[.]it was noted that her hip "readily squeaks as she walks through the office" and that the "squeak is unacceptable to her''."on (b)(6) 2007 a revision of the right total hip arthroplasty was performed for which an operative report describes regional anesthesia and a posterolateral approach for a diagnosis of aseptic failure due to bearing surface wear and implant failure.During surgery the "ceramic head had a large focus of stripe wear".The acetabular component was "noted to be moderately vertical and severely anteverted at around 60°".Three screws were removed after the liner and the cup was removed with the implex acetabular osteotome device with minimal evidence of bone ingrowth.".

Brand Name
ALUMINA V40-FEMORAL HEAD 32MM, +4MM NK
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, CEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
MDR Report Key8267696
Report Number0002249697-2019-00255
Device Sequence Number2198098
Product Code JDI
UDI-Device Identifier04546540390509
UDI-Public04546540390509
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K173499
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2007
Reporter Type Manufacturer
Report Source consumer,other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 01/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date10/31/2009
Device Catalogue Number6565-0-232
Device Lot Number11016702
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/26/2018
Initial Report FDA Received Date01/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient Weight84